Hi, I took Flagyl and azithromycin for 4 months. I was afraid of it, but it actually was fine. I had to be sure to 'layer' my stomach with food as someone said (was it you?) in another comment string, and once I got that down pat, I was fine. (Also took probiotics: S. boulardi and acidophilus, and am still taking them.)
The dr wanted me to take some specific NSAIDs with the meds to keep down the stomach irritation that can result from Flagyl (it has a rep for being kind of rough), but I'm allergic to NSAIDs and had to go on Flagyl without them. I was very pleasantly surprised at how good I felt and how well the meds worked. I would like to go back on them, but had a problem with stomach and gut irritation that I'm working through right now.
So if your doc doesn't bring up the NSAID possibility, you might ask about it; I'm not sure why I'm having the irritation, it might be from magnesium supplements.
No worries ... I often post and then have a stray thought or three ... it's the Lyme. :)
re Flagyl: I was afraid of taking it because I had taken it *years* ago after picking up some really nasty bug in India -- as my LLMD pointed out, however, the feeling awful probably had more to do with the bug than with the meds. In any event, the side effects (stomach cramps, as I recall) were not so bad that I stopped taking the meds (soft diet helped). That was about 10 days of Flagyl a couple of decades ago.
Flash forward to current days: I was on Flagyl and azithromycin for 4 months + 1 week until March 5th (3 weeks ago), when I was having such bad stomach pains I had to stop. I think now that it was NOT the Flagyl but instead the magnesium supplements I was taking, but can't yet prove that.
I really would like to go back on the Flagyl, because (1) it worked and (2) the side effects were nil (assuming the recent stomach pains were the magnesium). I was afraid of it, and it turned out fine. Better than fine. It gave me my BRAIN back: the brain fog left while I was on Flagyl.
I am going to see a gastroenterologist next week, to be sure my gut is okay and ask if it's in good enough shape to go back on the Flagyl. I will post again to let you know what I hear back, if that will help you decide whether to take the Flagyl.
Oh and PS, if you can take NSAIDs (nonsteroidal anti-inflammatory drugs), your dr may want to you to take those with the Flagyl to avoid any irritation: I am allergic to NSAIDs and couldn't take them, so maybe that didn't help my situation.
My personal, non-medically-trained advice: be brave and go for it. The stuff works and this time I would know to stay off the junky magnesium supplements and to be alert for bloating and discomfort. Take with S. boulardii (brand version: Florastor). I also took acidophilus and ate a truckload of yogurt.
Let us know what you decide and how it goes. Your brain is out there waiting for you somewhere.
Thanks for answering all my questions and your advice. Your right, when I fog up I become the definition of a space cadet. However In the last couple of months I have had days where my brain has taken off. I do plan to take Flagyl. I trust my LLMD. So far everything she has done makes sense and has been effective. I got on board when you mentioned getting your brain back.
Be cautious about taking antifungals with Biaxin/clarithromycin. In some people it can cause heart irregularities because the two drugs interact to slow down the body metabolizing the meds, so there is a higher level in the blood, and it can irritate the heart.
I took them together for the same reason you did, and in an hour, my heart was at 130 and pretty much stayed there for 3 days, besides feeling creepy. A tad scary, since no one warned me of it.
It turns out the pharmacist would have known, but one of the drugs I got from a mail order pharmacy and the other from the local pharmacy, so they didn't know to warn me ... and the dr was unaware as well. If it didn't affect you, good! But now I ask the pharmacist to specifically about everything I am taking or might take when I get a new drug.
I just started on Flagyl last week. I have only had minor stomache cramps with it.
Nothing to serious so far. I was worried about it also, but decided that I needed to try it and find out. I have not even had any Herx, so far. Amazing. And my brain belongs to me again.
I am supposed to take it 2 weeks on and then 2 weeks off.
Good luck with your decision. I would do it again in a minute.
So, I saw my gastroenterologist and he wants to be sure I'm not having gallbladder problems, tho he didn't say if he would associate it with Lyme or Flagyl or anything specific. If I get any more data on the relationship between my symptoms and the meds I've been on, I'll let you all know in a week or two.
(I was really nervous because I didn't know if he would be a 'Lyme-denier', but he was pretty openminded about it. Whew.)
Thanks everybody. That makes 3 of you who said it cleared up your brain fog. The last few months it seems as if my brain fog is worst while other symptoms have lessoned or disappeared. I have been treated for only 8 mos I know this can be part of the come and go process. I saw my LLMD on Monday and she is keeping me on Doxy for one more month. Been on it for only 2 mos. but I had such a lengthy herx on it we felt we would try to get one more month out of it before the sun becomes an issue. Next month it will be Flagyl and Ceftin. Flagyl - 2 on 2 off.
Well, almost as soon as I sent out the post the other day, my stomache went down hill.
My brain is great!, but now my stomache is really rather distressed. I think I have killed all the good bacteria in my guts. I didn't have any trouble really with Doxy or the Ceftin, except that the Ceftin tastes so nasty.
But now with the flagyl on top of the other 2 my guts are unhappy. Not so much that I can't deal with it, nor that I would stop taking the flagyl. The rest of me is a little bit worse as well, and I am thinking it is getting to be that part of the lyme cycle were I feel bad for a few days. I really need to start tracking when those really bad days are.
Are you taking probiotics? My LLMD insists on Florastor (a brand of S. boulardii) during and for a period of time after abx treatment. It replenishes the good gut bacteria the abx wipe out.
If it's your stomach and not lower down that is distressed, try always taking the abx with good 'cushioning' food: I use yogurt or an egg or bread, followed by a full glass of water. Good luck, keep us posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.